Alert archive / Iowa / Frost Advisories in 2006

Frost Advisory 2, NWS Des Moines, IA

September 19, 200614 counties in Iowa

NWS Des Moines, IA issued this frost advisory at Sep 19, 2006, 9:11 PM CDT for 14 counties in Iowa. It took effect at Sep 20, 2006, 2:00 AM CDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Sep 19, 2006, 9:11 PM CDT (02:11 UTC)
In effect from
Sep 20, 2006, 2:00 AM CDT
Expired
Sep 20, 2006, 8:00 AM CDT
In force
6 hr
Issued by
NWS Des Moines, IA

Counties Adams County, IA, Audubon County, IA, Black Hawk County, IA, Bremer County, IA, Butler County, IA, Cass County, IA, Cerro Gordo County, IA, Franklin County, IA, Grundy County, IA, Hardin County, IA, Marshall County, IA, Story County, IA, Tama County, IA, Worth County, IA

The radar

The Des Moines radar (KDMX), 70 km from the middle of the area, began a volume at 02:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 2.2 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2006-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2006-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1013 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KDMX 200211
NPWDMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
911 PM CDT TUE SEP 19 2006

...FIRST FROST OF THE SEASON LIKELY TONIGHT...

.A CLEARING SKY...CALM WINDS AND AN UNUSUALLY COLD AIRMASS OVER
IOWA WILL YIELD CONDITIONS THAT SUPPORT THE FORMATION OF FROST
LATE TONIGHT FOR PORTIONS OF NORTHERN INTO THE RIVER VALLEYS OF
SOUTHWEST IOWA. 

IAZ007-017-026>028-037>039-048>050-057-070-081-201015-
/O.EXA.KDMX.FR.Y.0002.060920T0700Z-060920T1300Z/
WORTH-CERRO GORDO-FRANKLIN-BUTLER-BREMER-HARDIN-GRUNDY-BLACK HAWK-
STORY-MARSHALL-TAMA-AUDUBON-CASS-ADAMS-
INCLUDING THE CITIES OF...NORTHWOOD...MASON CITY...HAMPTON...
ALLISON...WAVERLY...ELDORA...GRUNDY CENTER...WATERLOO...AMES...
MARSHALLTOWN...TOLEDO...AUDUBON...ATLANTIC...CORNING
911 PM CDT TUE SEP 19 2006

...FROST ADVISORY IN EFFECT FROM 2 AM TO 8 AM CDT WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 2 AM TO 8 AM CDT WEDNESDAY. 

UNDER A CLEARING SKY AND CALM WINDS...TEMPERATURES WILL FALL INTO
THE LOWER TO MID 30S LATE TONIGHT.

A FROST ADVISORY MEANS THAT FROST IS LIKELY. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

$$

IAZ004>006-015-016-023>025-033>036-044>047-201015-
/O.CON.KDMX.FR.Y.0002.060920T0700Z-060920T1300Z/
EMMET-KOSSUTH-WINNEBAGO-PALO ALTO-HANCOCK-POCAHONTAS-HUMBOLDT-
WRIGHT-SAC-CALHOUN-WEBSTER-HAMILTON-CRAWFORD-CARROLL-GREENE-BOONE-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY...
EMMETSBURG...GARNER...POCAHONTAS...HUMBOLDT...CLARION...
SAC CITY...ROCKWELL CITY...FORT DODGE...WEBSTER CITY...DENISON...
CARROLL...JEFFERSON...BOONE
911 PM CDT TUE SEP 19 2006

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 AM CDT
WEDNESDAY...

A FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 AM CDT
WEDNESDAY. 

UNDER A CLEAR SKIES AND LIGHT WINDS...TEMPERATURES WILL FALL INTO
THE LOWER TO MID 30S LATE TONIGHT.

A FROST ADVISORY MEANS THAT FROST IS LIKELY. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

$$
1 follow-up statement
000 
WWUS73 KDMX 200846
NPWDMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
346 AM CDT WED SEP 20 2006

...FIRST FROST OF THE SEASON LIKELY TONIGHT...

.A CLEARING SKY...CALM WINDS AND AN UNUSUALLY COLD AIRMASS OVER
IOWA HAVE PRODUCED CONDITIONS THAT SUPPORT THE FORMATION OF FROST
OVERNIGHT AND EARLY THIS MORNING IN PORTIONS OF NORTHERN INTO THE
RIVER VALLEYS OF SOUTHWEST IOWA.

IAZ004>007-015>017-023>028-033>039-044>050-057-070-081-201300-
/O.CON.KDMX.FR.Y.0002.000000T0000Z-060920T1300Z/
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-CASS-ADAMS-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY...
NORTHWOOD...EMMETSBURG...GARNER...MASON CITY...POCAHONTAS...
HUMBOLDT...CLARION...HAMPTON...ALLISON...WAVERLY...SAC CITY...
ROCKWELL CITY...FORT DODGE...WEBSTER CITY...ELDORA...
GRUNDY CENTER...WATERLOO...DENISON...CARROLL...JEFFERSON...
BOONE...AMES...MARSHALLTOWN...TOLEDO...AUDUBON...ATLANTIC...
CORNING
346 AM CDT WED SEP 20 2006

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING...

A FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING. 

UNDER A CLEARING SKY AND CALM WINDS...TEMPERATURES WILL FALL INTO
THE LOWER TO MID 30S BEFORE 8 AM CDT.

A FROST ADVISORY MEANS THAT FROST IS LIKELY. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

$$

FORSTER

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this frost advisory went out at Sep 19, 3:15 PM CDT, 5 hours 56 minutes earlier.

Area forecast discussion, Sep 19, 3:15 PM CDT, 5 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
315 PM CDT TUE SEP 19 2006

.SHORT TERM (TONIGHT)...
CLOUDS CONTINUING TO SWIRL AROUND LOW PRESSURE WELL TO OUR NORTHEAST
ARE BEGINNING TO THIN OUT ACROSS WRN IA AND CIGS ARE RISING. EXPECT
A GRADUAL CLEARING FROM SOUTHWEST TO NORTHEAST AS HIGH PRESSURE BOTH
AT THE SURFACE AND ALOFT MOVES OVER THE AREA TONIGHT. WINDS SHOULD
BECOME CALM AND WHERE IT DOES CLEAR TEMPERATURES WILL DROP QUICKLY
TO OVERNIGHT LOWS IN THE 30S. HAVE POSTED A FROST ADVISORY FOR THE
NORTHWESTERN THIRD OF THE CENTRAL IOWA...BUT AREAS IN THE NORTHEAST
COULD BE ADDED THIS EVENING IF CLOUDS LOOK LIKE THEYLL CLEAR ON THE
EARLIER SIDE. OTHERWISE...AREAS ACROSS THE SOUTHERN HALF OF CENTRAL
IOWA WILL SEE SOME PATCHY FROST...PARTICULARLY FROM AMES TO ATLANTIC
AND THE NISHNABOTNA RIVER VALLEY.

.LONG TERM...
BRIEF BREAK IN THE ACTION ON WEDNESDAY WITH SOME SUNSHINE AS SFC
RIDGE DEPARTS TO THE EAST AND WAA INCREASES LATE IN THE DAY.
SHORTWAVE NEAR THE 4 CORNERS AREA WL INDUCE CYCLOGENESIS ACRS THE
FRONT RANGE OF COLORADO LATE WEDNESDAY INTO WEDNESDAY NIGHT WITH LLJ
STRENGTHENING ACRS THE PLAINS.  MOISTURE RETURN ALONG WITH STRONG
FORCING WL HELP GENERATE PCPN ACRS NEBRASKA INTO KS LATE WEDNESDAY
NIGHT WITH SOME ACTIVITY SPILLING INTO WESTERN IA TOWARD SUNRISE ON
THURSDAY. HAVE KEPT AREA OF POPS IN W CNTRL AND SW AREAS FOR THIS
THREAT.  SFC LOW WL BEGIN TO PUSH THROUGH THE PLAINS ON THURSDAY
WITH STRONG QG FORCING/ISENTROPIC LIFT/MOISTURE ADVECTION PUSHING
INTO IA.  PROFILES INDICATE SOME INSTABILITY BUT THIS REMAINS
ELEVATED AND RELATIVELY LIMITED AT THIS POINT. HAVE CONTINUED THE
THREAT OF TSRA WITH BEST PROBABILITIES IN THE SW AND MORE ISOLD TO
THE NORTHEAST.  FORCING WL PERSIST INTO THURSDAY EVENING BUT WL
GRADUALLY DIMINISH WITH THE PASSING OF THE UPPER WAVE AND EXPECT
PCPN TO WANE OVERNIGHT FROM SW TO NE.  THERE APPEARS TO BE A MINIMUM
IN THE OVERALL PCPN CHANCES ON FRIDAY INTO EARLY FRIDAY NIGHT WITH
SHORTWAVE RIDGING AND SOME SUBSIDENCE BETWEEN WAVES. HOWEVER...
FORCING WL BEGIN TO INCREASE EARLY SATURDAY MORNING IN RESPONSE TO
NEXT WAVE AND SFC CYCLOGENESIS TO THE SW OF IA.  THIS WL PRODUCE
ANOTHER ROUND OF PCPN ACRS THE STATE AS ISENTROPIC LIFT PASSES ACRS
IA ALONG WITH GOOD MOISTURE TRANSPORT.  MAY HAVE TO CONTEND WITH
SOME WATER ISSUES FROM THURSDAY INTO THE WEEKEND FOR PORTIONS OF THE
CWA AS WELL AS SOME LOCATIONS HAVE EASILY SURPASSED 6 INCHES FOR THE
MONTH ALREADY.

SOME DIFFERENCES APPEAR IN MEDIUM RANGE MODELS WITH GFS HANGING
UPPER TROF FARTHER WEST THAN THE EURO...ALTHOUGH QUICK LOOK AND NEW
12Z EURO APPEARS MORE IN LINE WITH GFS.  HAVE LINGERED POPS INTO
SATURDAY NIGHT AND THIS MAY NEED TO BE EXTENDED EVEN FARTHER BACK IF
THE SLOWER SOLUTIONS ARE REALIZED.  TEMPS WL CONTINUE TO BE
HINDERED BY CLOUDINESS AND BELOW NORMAL READINGS WL PERSIST.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
FROST ADVISORY NORTHWESTERN THIRD 07-13Z TONIGHT (SEE DSMNPWDMX).

&&

MOYER/COGIL
Hazardous weather outlook, Sep 19, 5:08 PM CDT, 4 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
508 PM CDT TUE SEP 19 2006

IAZ004>007-015>017-023>028-033>039-044>050-057-061-062-070-201030-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-JASPER-POWESHIEK-CASS-
508 PM CDT TUE SEP 19 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA
MAINLY ALONG AND NORTH OF HIGHWAY 30 AND PARTS OF THE NISHNABOTNA VALLEY.

.DAY ONE...TONIGHT

PATCHY FROST IS EXPECTED TO DEVELOP OVER THE NORTHERN HALF OF
CENTRAL IOWA AND IN PARTS OF THE NISHNABOTNA VALLEY TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SHOWERS WITH MODERATE RAINFALL AND SCATTERED NON SEVERE
THUNDERSTORMS WILL SPREAD INTO THE SOUTHWESTERN PORTION OF CENTRAL
IOWA LATE WEDNESDAY NIGHT. THE SHOWERS AND THUNDERSTORMS WILL
OVER SPREAD CENTRAL IOWA THURSDAY AND PERSIST THROUGH FRIDAY
AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

IAZ058>060-071>075-081>086-092>097-201030-
GUTHRIE-DALLAS-POLK-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-
UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
508 PM CDT TUE SEP 19 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA
MAINLY SOUTH OF HIGHWAY 30.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SHOWERS WITH MODERATE RAINFALL AND SCATTERED NON SEVERE
THUNDERSTORMS WILL SPREAD INTO THE SOUTHWESTERN PORTION OF CENTRAL
IOWA LATE WEDNESDAY NIGHT. THE SHOWERS AND THUNDERSTORMS WILL
OVER SPREAD CENTRAL IOWA THURSDAY AND PERSIST THROUGH FRIDAY
AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Nearby

Frost Advisories in Iowa, 2006Every frost advisory in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.